Late-onset neutropenia following rituximab therapy in rheumatic diseases: Association with B-lymphocyte depletion and infections
Tesfa1 D, Ajeganova S, Hägglund1 H, Sander B, Fadeel B, Hafström I, Palmblad1 J; Arthritis & Rheumatism (May 2011)
Source: Arthritis Rheum
OBJECTIVE: Late-onset neutropenia (LON) following rituximab therapy is a well recognized side-effect in lymphoma patients, but only a few cases of LON have been reported in patients with autoimmune disorders. Here, we sought to define the incidence, clinical features and some of the underlying mechanisms of LON in relation to rituximab use in rheumatic diseases.
METHODS: Retrospective analysis of a cohort of 209 consecutive patients with rheumatic diseases treated with rituximab at a university hospital between June 2003 and March 2009.
RESULTS: Eleven patients were identified with LON. Wegener's granulomatosis (WG) and systemic lupus erythematosus (SLE) patients displayed the highest incidence, 23 % and 20 %, respectively, where as the incidence in RA patients was 3 %. Median time to onset of neutropenia was 102 days (range, 40-362) and coincided with the entire period of B-lymphocyte depletion; this depletion was more pronounced in LON patients (P=0.002) than in a control group consisting of 20 matched patients without LON. Serum IgM levels decreased during the same time and significantly more in LON patients than in controls (P=0.027). No LON patient displayed specific anti-neutrophil antibodies. Seven patients were hospitalized because of infections (six with sepsis and one with febrile neutropenia) which required intravenous antibiotics. Six were given G-CSF treatment.
Conclusion: In patients treated with rituximab for rheumatic diseases, LON is a clinically significant adverse event associated with marked B-lymphocyte depletion and severe infections. The incidence of LON appears to vary with autoimmune disease type.